Format

Send to

Choose Destination
J Cardiovasc Pharmacol. 1980 Sep-Oct;2(5):699-706.

[3H]Digoxin in the optic tract in digoxin intoxication.

Abstract

Normal and chronically hypokalemic dogs were infused with [3H]digoxin until ventricular tachycardia occurred, at which point the concentration of digoxin was measured in all tissues involved in vision. The highest concentration was found in the choroid-retina of the eye, and this was considered the most likely site for the various visual changes seen in digitalis intoxication in man. Chronic hypokalemia did not influence the concentration or distribution of digoxin in the optic tract. It is speculated that the increased digoxin level in the extracranial part of the optic nerve is due to a weakness in the blood-retina barrier where the optic nerve fibers pass through the retina. One eye was left in situ for 3 days after death to study post-mortem changes in digoxin distribution. Vitreous humor analysis is being used to study the cause of death in man, but we found an increase in the vitreous humor digoxin level after death due to loss from its primary binding site in the choroid-retina. A similar effect would be expected with any drug bound to the retina and would have to be taken into account when considering the cause of death forensic pathology.

PMID:
6157961
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center